Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hemarthrosis with Intelence..Avascular Necrosis?
Sep 10, 2008

I have recently read where the FDA has added a warning to Intelence for Hemarthrosis, bleeding into the joints.

I have been living with HIV since 1988.Four weeks ago I started getting pain in my hips (both). The doctor did an MRI and found that I had avascular Necrosis, both ball joins in the hips, he said, have been crushed. My walking is terrible, getting up from a seated position is very painful, and stairs or getting into a car are most painful. I started on a new combo of Intelence, Prezista (with Norvir Boost), Insentress (with Rayataz boost), Truvada, plus take SMZ/TMP, Valtrex and Azithromyacin in January of this year. In March I started 2 blood pressure meds, Lasinopril and Hydro(can't remember rest-for water I guess). I also take 2 benadryl at night for sleep, GNC Mega multi vitamins and now have started 1,000 mg calcium and Vitamin D after the hip diagnosis.

My tcells went from below 10 to over 200, but there have been problem after problem, sweating, rashes, high blood pressure, extrteme weight gain (from 125 when I started these meds to 220 today, I am 5'6 male). The crushed joints on the hips did not occur until I weight about 215, at least the pain did not...plus I have a big new buffalo hump now. I have never had ANY of these side effects from any other drugs and I have taken every single one previously available(for 19 years) and became resistant to them.

I am awaiting the referral to the Orthopedic specialist.

Could the Intelence and the Hemarthrosis have anything to do with the hips that crushed on the ball joint? Could any of the other meds? Is this common in HIV patients?

Response from Dr. Henry

Avascular necrosis of the hips appears to be more common in HIV+ persons (though occurs in genreal population as well) as reported by several groups (before availability of etravirine= Intelence). Risk factors from those studies included use of steroids and high lipid levels. The link to specific drugs is often very difficult/challenging to establish since many patients have numerous other contributing risk factors and are taking a large number of drugs. It is too early to make any firm statements about the actual risk (likely to be low if increased risk exists) of etravirine related bleeds/joint problems but the matter is getting increased attention. I have had a number of patients undergo hip procedures after developing aseptic necrosis of the hip over the last 10 years and most have done well with the procedure with good functional recovery. Thanks for bringing this issue to the attention of readers. KH



Previous
Eliminating Videx from combination therapy
Next
abacavir hypersensitivity

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement